Bisphosphonates May Increase Risk for Uveitis and Scleritis

Jennifer Garcia

April 02, 2012

April 2, 2012 — Patients taking oral bisphosphonates for the first time may be at higher risk of developing scleritis and uveitis, according to a large, retrospective cohort study published online April 2 in the Canadian Medical Association Journal.

The incidence rate among 10,827 first-time bisphosphonate users was 29/10,000 person-years for uveitis and 63/10,000 person-years for scleritis. In contrast, the incidence rate among 923,320 nonusers was 20/10,000 person-years for uveitis and 36/10,000 for scleritis. This resulted in an elevated risk for uveitis among first-time users (adjusted relative risk [RR], 1.45; 95% confidence interval [CI], 1.25 - 1.68) and scleritis (adjusted RR, 1.51; 95% CI, 1.34 - 1.68). The researchers also found that bisphosphonate users were older and more likely to be women compared with nonusers.

"This is the first study that quantifies the risk of uveitis and scleritis with these drugs. In the past, much attention has been given to other adverse events related to these drugs, mainly linking them [to] increasing the risk of atypical fractures, atrial fibrillation, and gastrointestinal cancer," lead author Mahyar Etminan, PharmD, MSc, from the Pharmaceutical Outcomes Programme, Child and Family Research Institute, and the Department of Medicine, University of British Colombia, Vancouver, Canada, said in an interview with Medscape Medical News.

"These findings are important because [they] bring to light another important adverse event, mainly ocular, that clinicians and patients may not have known about," he continued.

Dr. Etminan and colleagues analyzed data from the British Colombia Linked Health Database. They included all patients who had visited an ophthalmologist between January 2000 and December 2007 and who had at least 1 year of information about prescription drug use. Only those patients using bisphosphonates for the first time were included. The researchers followed-up all patients until 1 of the following occurred: the development of uveitis or scleritis, death, termination of health coverage, or the end of the study period. Patients who had received more than 1 prescription for bisphosphanates were excluded.

In the statistical analysis, adjustments were made for the following covariates: age, sex, calendar time, and history of ankylosing spondylitis, diabetes, inflammatory bowel syndrome, systemic lupus erythematosus, multiple sclerosis, psoriasis, rheumatoid arthritis, and sarcoidosis. Adjustments were also made for the use of sulfa-containing medications, as these have been shown to increase the risk for inflammatory eye disease.

The researchers note that previously reported cases of ocular adverse events with the use of oral bisphosphonates were primarily associated with alendronate and risedronate. "The unanswered question is whether the risk of uveitis and scleritis is different with each individual bisphosphonate," Dr. Etminan said.

According to the researchers, it is possible that the release of inflammatory mediators triggered by the use of bisphosphonates may be the mechanism behind the development of scleritis and uveitis among first-time users.

The authors acknowledge that, because of the retrospective nature of the study, there were limitations such as the inability to verify that cases were not misclassified. In addition, they could assess drug dispensing, but not drug intake.

"The results of our study are consistent with an increase in the risk of scleritis and uveitis with the use of oral bisphosphonates," Dr. Etminan and colleagues write. Left untreated, uveitis can lead to cataracts, glaucoma, macular edema, and scleral perforation.

"Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted," the authors conclude.

"This study strongly confirms the suggestion of a smaller, earlier epidemiologic survey," said Roger Steinert, MD, director of the Gavin Herbert Eye Institute at the University of California, Irvine, who was not involved in the study. "Oral bisphosphonates do increase the risk of uveitis and scleritis in first-time users by approximately 50%."

"Fortunately, the incidence of uveitis and scleritis is still low, and not a contraindication to oral bisphosphonates in persons at risk for osteoporosis," Dr. Steinert told Medscape Medical News. "However, ophthalmologists need to be alert to this potential cause of ocular inflammation and obtain a history specifically inquiring about first-time use of these drugs when evaluating new-onset uveitis and scleritis."

Funding for the study was provided by the Canadian National Institute for the Blind. The authors and Dr. Steinert have disclosed no relevant financial relationships.

CMAJ. Published online April 2, 2012.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....